Clinical Pharmacokinetics

, Volume 40, Issue 10, pp 753–772

Pharmacokinetic and Pharmacodynamic Drug Interactions in the Treatment of Attention-Deficit Hyperactivity Disorder

Authors

  • John S. Markowitz
    • Department of Pharmaceutical SciencesInstitute of Psychiatry, Medical University of South Carolina
    • Department of Pharmaceutical SciencesInstitute of Psychiatry, Medical University of South Carolina
Review Article Drug Interactions

DOI: 10.2165/00003088-200140100-00004

Cite this article as:
Markowitz, J.S. & Patrick, K.S. Clin Pharmacokinet (2001) 40: 753. doi:10.2165/00003088-200140100-00004
  • 367 Views

Abstract

The psychostimulants methylphenidate, amphetamine and pemoline are among the most common medications used today in child and adolescent psychiatry for the treatment of patients with attention-deficit hyperactivity disorder. Frequently, these medications are used in combination with other medications on a short or long term basis. The present review examines psychostimulant pharmacology, summarises reported drug-drug interactions and explores underlying pharmacokinetic and pharmacodynamic considerations for interactions. A computerised search was undertaken using Medline (1966 to 2000) and Current Contents to provide the literature base for reports of drug-drug interactions involving psycho-stimulants. These leads were further cross-referenced for completeness of the survey.

Methylphenidate appears to be more often implicated in pharmacokinetic interactions suggestive of possible metabolic inhibition, although the mechanisms still remain unclear. Amphetamine was more often involved in apparent pharmaco-dynamic interactions and could potentially be influenced by medications affecting cytochrome P450 (CYP) 2D6. No published reports of drug interactions involving pemoline were found.

The α2-adrenergic agonists clonidine and guanfacine have been implicated in several interactions. Perhaps best documented is their antagonism by tricyclic antidepressants and phenothiazines. In additional, concurrent β-blocker use, or abrupt discontinuation, can lead to hypertensive response.

Although there are few published well-controlled interaction studies with psycho-stimulants and α2-adrenergic agonists, it appears that these agents may be safely coadministered. The interactions of monoamine oxidase inhibitors with psycho-stimulants represent one of the few strict contraindications.

Copyright information

© Adis International Limited 2001